Hail, Osage
- When
- May 20, 4:52 PM CST
- Where
- Osage County, 1.99 mi S of Byron
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.301, -91.725
A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:52 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 352 PM CDT MON MAY 20 2013 .SHORT TERM...(THROUGH LATE TONIGHT) ISSUED AT 323 PM CDT MON MAY 20 2013 ALL SYSTEMS APPEAR GO FOR AN ACTIVE NIGHT OF THUNDERSTORMS WITH SEVERE POTENTIAL AS THE ENVIRONMENT WILL HAVE PLENTY OF INSTABILITY AND DEEP LAYER SHEAR AROUND 50 KTS. THE AIR MASS OVER THE SOUTHERN HALF OF MISSOURI HAS RECOVERED FROM EARLIER CONVECTION WITH SBCAPE AOA 3000 J/KG AND THIS RECOVERY SHOULD CONTINUE TO SPREAD NORTHWARD THROUGH THE LATE AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED IN SEVERAL CONFLUENT ZONES ACROSS SW MO AND SE KS AND ARE MOVING TO THE NORTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED WITH DISCRETE STORMS POSSIBLE THROUGH EARLY EVENING AND THEN AN OVERALL TREND FOR RAPID UPSCALE GROWTH INTO A FORWARD PROPAGATING QLCS FEATURING A MIX MODE OF BOWING SEGMENTS AND EMBEDDED SUPERCELLS. THIS QLCS IS EXPECTED TO IMPACT A GOOD PORTION OF THE CWA AS IT MOVES E/NW TONIGHT. SOME LOCALLY HEAVY RAINFALL MAY OCCUR WHERE TRAINING OCCURS...BUT THE SYSTEM IS NOT EXPECTED TO PRODUCE A WIDESPREAD HEAVY RAIN/FLASH FLOOD THREAT. GLASS .LONG TERM...(TUESDAY THROUGH NEXT MONDAY) ISSUED AT 323 PM CDT MON MAY 20 2013 THE IMPACTS OF THE OVERNIGHT CONVECTION ARE HARD TO GAGE AND WILL HAVE LARGE RAMIFICATIONS ON THE THUNDERSTORM AND SEVERE THREAT TUESDAY. ANY ONGOING SHOWERS/THUNDERSTORMS REMNANT FROM OVERNIGHT ARE LIKELY TO BE LOCATED ACROSS SE MO INTO SW IL DURING THE FIRST PART OF THE MORNING AND THEN WEAKEN. MODEL GUIDANCE SUGGESTS IT WILL THEN REMAIN RELATIVELY VOID OF PRECIPITATION WELL INTO MID AFTERNOON AND THIS SHOULD ALLOW FOR SOME AIR MASS RECOVERY AS CLOUDS THIN. MID LEVEL LAPSE RATES ARE NOT AS STEEP SO OVERALL INSTABILITY SHOULD BE LESS THAN THE LAST FEW DAYS...HOWEVER IT SHOULD BE SUFFICIENT WITH AMPLE DEEP LAYER SHEAR FOR SCATTERED ORGANIZED THUNDERSTORMS DEVELOPING DURING THE LATER PART OF THE AFTERNOON...RAMPING UP IN COVERAGE DURING THE EARLY EVENING AS LARGE SCALE ASCENT INCREASES IN ASSOCIATION WITH A SHORT WAVE ROTATING NEWD FROM EASTERN OK REGION. ANY RESIDUAL BOUNDARIES WILL PROVIDE FURTHER FOCUS AND ENHANCE THE SEVERE THREAT. THE LARGE SCALE TROF AND ATTENDANT COLD FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY NIGHT...PASSING EAST OF THE CWA BY EARLY WEDNESDAY MORNING. DRIER AIR AND COOLER AIR WILL OVERSPREAD THE AREA ON WEDNESDAY IN THE WAKE OF THE FRONT AND A SECONDARY COLD FRONT ON WEDNESDAY NIGHT WILL USHER EVEN COOLER AIR AND HIGH PRESSURE INTO THE AREA. THE PATTERN WILL BE DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-FRIDAY...THEREAFTER RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA. WARMER TEMPERATURES WILL ALSO ACCOMPANY THE RETURN FLOW. GLASS && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 112 PM CDT MON MAY 20 2013 STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...SO KEPT VCTS MENTION AT KCOU THROUGH 03Z TUESDAY AND THROUGH 04Z TUESDAY AT KUIN. FURTHER EAST OVER STL METRO AREA...HRRR MODEL INDICATING STORMS TO NOT MOVE IN TIL AFTER 01Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR NOW...TAPERING OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...LATEST HRRR MODEL INDICATING STORMS TO NOT MOVE IN TIL AFTER 04Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR NOW AS WE COULD SEE STUFF FIRE UP AHEAD OF MAIN ACTIVITY. STORMS TO TAPER OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. ANOTHER ROUND OF STORMS POSSIBLE AFTER 21Z TUESDAY...SO ADDED VCTS MENTION DURING THIS PERIOD. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 405 PM CDT MON MAY 20 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 405 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS WILL BE SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS EASTERN MISSOURI AND WESTERN ILLINOIS...AND YET ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. GLASS
The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
14 thunderstorm wind, 7 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
Large hail fell in a swath from the northeast side of Columbia to Murry. Some of the large hail caused minor damage to a few vehicles.
Several large tree limbs were blown down.
Thunderstorm winds blew down numerous large tree limbs along Highway J and Highway A.
A tornado touched down west southwest of Hannibal, damaging several trees and a structure about a mile south of the Hannibal Regional Medical Center, just northeast of the intersection of Centerville Road and County Road 420. The tornado then moved northeast and caused its most intense damage, low end EF-1, at the intersection of Centerville Road and Shinn Lane. In this area several large trees were either uprooted or snapped off halfway up the trunk. The tornado moved northeast to Highway MM where it tore about a quarter of the tin roof off of a farm building and damaged some trees. The tornado dissipated as it crossed Highway MM.
A line of severe thunderstorms moved through Hannibal. The storms caused considerable wind damage in and around Hannibal. The damage area was roughly from Highway MM north to Hannibal-LaGrange University. One building at the university had a small portion of its roof torn off. Numerous trees were either uprooted or snapped along Palmyra Road/Mark Twain Avenue. A three story brick building in downtown Hannibal on Main Street had a wall collapse and about half its roof torn off. Wind gusts in this area were likely around 100 mph. Tree damage was common west of the downtown area to U.S. Highway 61 and then west of U.S. Highway 61 along West Ely Road. The subdivisions around Pioneer Lake and Apollo Lake had numerous large tree branches blown down. One home near Apollo Lake had windows broken by flying debris. A small building lost part of its roof on the south side of Hannibal on Market Street.
Thunderstorm winds blew down several power lines at the intersection of Bryan Road and Mexico Road.
Thunderstorm winds blew down a few large trees.
Thunderstorm winds blew down a large tree.
There were several reports of one inch hail in St. Peters, Harvester and St. Charles.
Up to three inches of rain fell in a short amount of time causing flash flooding. At the intersection of Highway C and Green Acres Drive, over a foot of water covered the road, so the road was closed for awhile.
Thunderstorm winds snapped a couple of large trees in Winchester.
Up to 5 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway N about a mile east of intersection with Highway K. Highway 94 had over 10 inches of water over it near intersection with First Capitol Drive. Several cars became stuck in the water at the intersection.
Thunderstorm winds blew down a 10 inch diameter tree across Highway 49, just northwest of Viburnum.
Thunderstorm winds blew down several large tree limbs just south of Potosi.
Thunderstorm winds blew down numerous large tree limbs as well as several power lines in Bonne Terre and Park Hills.
Thunderstorm winds blew down several power lines around town.
Thunderstorm winds blew down a two foot diameter tree. The tree then knocked down a nearby power line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450047, 450048, 451840, 451841, 451842, 451844, 452170, 451847, 451862, 451898, 452184, 452181, 452182, 452183, 452518, 452185, 452186, 459791, 452187, 459786, 459787, 459788, 459789, 459790.